Funding sources This study was supported in part by National Institutes of Health grant #5-R01-CA125077-03 to D.P.W. Northwestern University Enterprise Data Warehouse is supported by Northwestern University Clinical and Translational Sciences grant UL1RR025741.
Melanoma associated with tumour necrosis factor-α inhibitors: a Research on Adverse Drug events And Reports (RADAR) project
Article first published online: 19 MAY 2014
© 2013 British Association of Dermatologists
British Journal of Dermatology
Volume 170, Issue 5, pages 1170–1172, May 2014
How to Cite
Nardone, B., Hammel, J.A., Raisch, D.W., Weaver, L.L., Schneider, D. and West, D.P. (2014), Melanoma associated with tumour necrosis factor-α inhibitors: a Research on Adverse Drug events And Reports (RADAR) project. British Journal of Dermatology, 170: 1170–1172. doi: 10.1111/bjd.12779
Conflicts of interest None declared.
- Issue published online: 19 MAY 2014
- Article first published online: 19 MAY 2014
- Accepted manuscript online: 14 DEC 2013 02:22AM EST
- Manuscript Accepted: 7 DEC 2013
- National Institutes of Health. Grant Number: #5-R01-CA125077-03
- Northwestern University Clinical and Translational Sciences. Grant Number: UL1RR025741
Tumour necrosis factor-α inhibitors (TNFαIs) are used for treatment of inflammatory disorders. There is evidence linking these agents with occurrence of malignancies. For four out of five TNFαIs the Food and Drug Administration (FDA) label states, ‘melanoma has been reported in patients treated with these agents’.
To determine whether a statistically significant association exists between administration of TNFαIs and development of malignant melanoma.
We searched the FDA Adverse Event Reporting System (FAERS) database for terms related to melanoma and TNFαIs for detection of safety signals. We also searched a large urban academic electronic medical record (EMR) database for which we calculated the relative risk (RR) of melanoma in subjects exposed to TNFαIs vs. nonexposed subjects.
There were 972 reports of melanoma associated with a TNFαI identified in the FAERS database, with 69 reports among individuals using more than one TNFαI. A safety signal was detected for infliximab, golimumab, etanercept and adalimumab, but not certolizumab pegol. For TNFαIs as a class of drugs, a safety signal was detectable in the FAERS database, and RR was significant in the EMR database. For the EMR cohort, 6045 patients were exposed to TNFαIs and 35 cases of melanoma were detected. Significance for RR was detected for adalimumab (RR 1·8, P = 0·02) and etanercept (RR 2·35, P = 0·0004 < 0·001).
We identified a significant association between exposure to TNFαIs and malignant melanoma in two different analyses. Our findings add to existing evidence linking these agents with the occurrence of malignant melanoma. Additional investigations are required to explore this association further along with the risk of melanoma with TNFαI therapy.